|Alternative for Sustiva?
Sep 13, 2012
I'm currently on generic Sustiva and Truvada for 5 months, CD4 520 VL UD, Liver function normal. I have side effect that don't seems to go away such as; fatigue, constant dizziness(More pronounce when I just wake up and getting better when the hours pass), headache, feeling sleepy all day and I can't barely function without caffeine. My brain seems to be in a states of blur. I can't do my report or any work that require serious thinking or analyzing. I'm also feel depressed sometimes. From my research around the web it seems Sustiva could be the culprit. I talked to my doctor about switching to Viramune but he reluctant for me to switch. I read several research paper and to me Viramune it safe to switch if I monitor my liver closely during the first month. I also have Entelence, Kalentra, Isentress, reyataz as an alternative but it would cost me 300 to 500$ more/month that could be unaffordable long term. My quality of life is awful right now, make me even more depressed. My question is do Viramune is still a safe alternative to try in modern HIV care?
I already try taking HIV in the morning, at night 4hrs after dinner. nothing seems to improve.
If Viramune is not a safe option, will Kalentra is? the second less expensive option for me. Since Kalentra is being replaced by Reyataz as a preferred regime, I wonder why is that except for once daily dosing of Reyataz. Between Kalentra and Reyataz which one is better in term of side effect;such as lipid profile, long term side effect for example.
Thank you for answer my question. I'm still a university student my parent pay for this medication so I would prefer to save money if I can.
| Response from Dr. Young
Hello and thanks for posting.
I'd agree that it's likely the efavirenz (Sustiva) that's making you feel blurry. It's worth asking if you're taking your Sustiva on an empty stomach or not- taking efavirenz with food can increase the absorption and hence, side effects. Given that you've been on meds for 5 months, it's unlikely that the side effects will get much better, and if this is interfering with your daily activities (like work) and quality of life, a switch is worth considering.
Switching to a different NNRTI, like nevirapine, is a very reasonable option- yes, you should be monitored for the possibility of new side effects or toxicity after switching (this is true for any switch, but liver testing especially important after switching to nevirapine). Indeed, current dosing of nevirapine would continue to permit once-daily dosing with your Truvada.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.